How should aspirin, NSAIDS and anti-thrombotics be managed in the presence of upper gastrointestinal bleeding (UGIB)?

Updated: Sep 01, 2021
  • Author: Bennie Ray Upchurch, III, MD, FACP, AGAF, FACG, FASGE; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Aspirin and nonsteroidal anti-inflammatory agents (NSAIDs) are very common causes of ulcer bleeding. Antiplatelet drugs are often associated with an increased severity of UGIB and may pose unique challenges in management. [37, 38, 57, 168]

Discontinue NSAIDs when feasible in patients with bleeding from gastric or duodenal ulcers. Selective cyclooxygenase (COX)-2 inhibitors could be substituted, with a reduction in the risk of recurrent ulcer bleeding. Continued concomitant use of PPIs also reduces the risk of recurrent ulcer bleeding.

Take into account concerns for an associated risk of increased cardiovascular and/or cerebrovascular side effects in patients taking selective COX-2 inhibitors and the potential side effects associated with long-term PPI use when managing relative risk reduction. [133]

As noted earlier, al-Assi et al demonstrated that the combination of H pylori infection and NSAID use may increase the risk of ulcer hemorrhage; however, the treatment of H pylori in patients who are taking NSAIDs remains controversial. [1]

In general, aspirin and antithrombotic agents should be withheld until the bleeding is controlled, particularly if serious or life-threatening bleeding is apparent. In patients with significant risk factors or known cardiovascular indications for antithrombotic use, however, these agents should be started back as soon as possible. [168]  A study by Sung et al showed that in patients who had their aspirin held after treatment for a bleeding peptic ulcer, there was a clear increase in 30-day mortality, whereas those who continued taking their aspirin had no increased risk of postprocedure bleeding. [169]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!